Alert archive / Oregon / Red Flag Warnings in 2020
Red Flag Warning 28, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Sep 16, 2020, 1:34 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Sep 17, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2020, 1:34 PM PDT (20:34 UTC)
- In effect from
- Sep 17, 2020, 2:00 PM PDT
- Expired
- Sep 17, 2020, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463 WWUS86 KMFR 162034 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 134 PM PDT Wed Sep 16 2020 CAZ285-ORZ624-625-170845- /O.UPG.KMFR.FW.A.0025.200917T2100Z-200918T0300Z/ /O.NEW.KMFR.FW.W.0028.200917T2100Z-200918T0300Z/ /O.CON.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 134 PM PDT Wed Sep 16 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING AND 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285... 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA Fire Zone 285....All locations east of Canby. In South Central OR Fire Zones 624 and 625. All locations south of Silver Lake and east of Beatty. This includes the Brattian fire near Paisley. * Wind: South 15 to 25 mph with gusts up to 30 mph. Wind gusts up to 45 mph possible over the peaks and ridges Thursday afternoon. * Humidity: As low as 7 percent today. As low as 10 percent Thursday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD && $$ CAZ284-170300- /O.CON.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 134 PM PDT Wed Sep 16 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Fire Weather Zone 284 east of Tennant. * Wind: Southwest 10 to 15 mph with gusts up to 30 mph. * Humidity: As low as 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
4 follow-up statements
633 WWUS86 KMFR 170304 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 804 PM PDT Wed Sep 16 2020 CAZ285-ORZ624-625-171515- /O.EXP.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/ /O.CON.KMFR.FW.W.0028.200917T2100Z-200918T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 804 PM PDT Wed Sep 16 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA Fire Zone 285....All locations east of Canby. In South Central OR Fire Zones 624 and 625. All locations south of Silver Lake and east of Beatty. This includes the Brattian fire near Paisley. * Wind: South 15 to 25 mph with gusts up to 30 mph. Wind gusts up to 45 mph possible over the peaks and ridges Thursday afternoon. * Humidity: As low as 7 percent today. As low as 10 percent Thursday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. && $$ CAZ284-170415- /O.EXP.KMFR.FW.W.0027.000000T0000Z-200917T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 804 PM PDT Wed Sep 16 2020 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... Winds will be gusty tomorrow, but humidities will be higher. $$ Visit us at www.weather.gov/Medford
679 WWUS86 KMFR 171310 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 610 AM PDT Thu Sep 17 2020 CAZ285-ORZ624-625-180115- /O.CON.KMFR.FW.W.0028.200917T2100Z-200918T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 610 AM PDT Thu Sep 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA Fire Zone 285....All locations east of Canby. In South Central OR Fire Zones 624 and 625. All locations south of Silver Lake and east of Beatty. This includes the Brattian fire near Paisley. * Wind: South 15 to 25 mph with gusts up to 30 mph. Wind gusts up to 45 mph possible over the peaks and ridges Thursday afternoon. * Humidity: As low as 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
714 WWUS86 KMFR 172030 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 130 PM PDT Thu Sep 17 2020 CAZ285-ORZ624-625-180300- /O.CON.KMFR.FW.W.0028.200917T2100Z-200918T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 130 PM PDT Thu Sep 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285... 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA Fire Zone 285....All locations east of Canby. In South Central OR Fire Zones 624 and 625. All locations south of Silver Lake and east of Beatty. This includes the Brattian fire near Paisley. * Wind: South 15 to 25 mph with gusts up to 30 mph. Wind gusts up to 40 mph possible over the peaks and ridges this afternoon. * Humidity: As low as 7 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
084 WWUS86 KMFR 180252 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 752 PM PDT Thu Sep 17 2020 CAZ285-ORZ624-625-180400- /O.EXP.KMFR.FW.W.0028.000000T0000Z-200918T0300Z/ Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 752 PM PDT Thu Sep 17 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... Winds will continue to diminish tonight with humidities much higher tomorrow with a chance of rain over much of the region. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 16, 12:08 PM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 16, 12:08 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1208 PM PDT Wed Sep 16 2020
Updated AVIATION Section
.DISCUSSION...No updates are needed to the forecast this morning.
Along the coast, a slow moving front will gradually move inland
today but weaken considerably as it does so. Some light
precipitation is expected for coastal area, but no more than a few
hundreths at best. For the remainder of the area, expect
conditions today to be similar to those of recent days. Smoky
conditions and poor air quality will continue for west side
valleys while gusty winds with low humidities will continue east
of the Cascades this afternoon and evening. For more details,
including the change in weather expected Thursday into Friday, see
the previous discussion below. /BR-y
&&
.AVIATION...For the 16/18Z TAFs...Over the coastal waters and along
the coast...MVFR and local IFR cigs this afternoon into this evening
as a weak front moves onshore. Expect isolated to scattered showers
along the coast with this front, then isolated showers tonight.
Inland areas from the Cascades west...Wildfire smoke will continue
to be the main impact during the TAF period. This will limit
visibilities to IFR/LIFR across much of the area, possibly improving
to MVFR in some areas in the afternoon and evening.
East of the Cascades...VFR conditions will prevail through Wednesday
night except for local MVFR vsbys in smoke and haze. It will be
breezy to gusty this afternoon and evening. -Spilde
&&
.MARINE...Updated 800 AM PDT Wednesday 16 September
2020...Relatively calm conditions will continue through much of the
week, with light south winds and seas below six feet. A series of
weak fronts will move onshore through Friday, bringing periods of
light rain. The thermal trough may return Saturday evening into
Sunday, bringing gusty north winds and choppy wind driven seas to
areas south of Cape Blanco. These conditions may continue into
Monday, then winds and seas are expected to lower. -CC
&&
.PREV DISCUSSION... /Issued 343 AM PDT Wed Sep 16 2020/
DISCUSSION...Night time satellite imagery is showing a very thin
(almost non-existent) cloud band associated with a front coming
through Curry county. The clouds pick up again farther north from
our area in what is a very weak and diffuse boundary. Otherwise,
our several fires are showing up across southern Oregon and
northern California. The Brattain fire remains the hottest burning
near Paisley, and then there's the Fox Fire, Red Salmon Fire,
Archie Creek Fire, the Thielsen Fire, the Two Four Two Fire, and
the Slater Fire showing up on satellite. Notice I did not mention
the South Obenchain fire: This is because this fire does not
appear to be burning hot enough to appear on the satellite
imagery (read: This fire does not appear to be as active as other
fires in the surrounding area).
The main question today will be the extent of the smoke, its
impacts on air quality and the weather in general. Yesterday, we
started having some winds start blowing the smoke away. This trend
appears to continue within the HRRR smoke model, so we may allow
ourselves to have additional winds in the area. That being said,
air quality in most areas remains in the Very Unhealthy to
Hazardous levels. Meanwhile, the west winds have blown the smoke
away from the coast, and they are seeing air quality in the good
range again. This is expected to continue today.
The winds and dry humidities will cause another round of red flag
warnings across the east side, including for the Brattain fire
once again. More information is available in the RFWMFR and also
in the fire weather discussion below.
The aforementioned boundary is a weak and dissipating frontal
system associated with a parent low pressure system off the coast
of the Pacific Northwest. This low will continue to meander
eastward, bringing at least one more weak front to our area before
the low itself moves overhead. This front will create more clouds
across southern Oregon and northern California, and there is a
chance for a stray thunderstorm across the coast. This was added
overnight since lightning was observed off the coast last evening.
The lightning seemed to follow the GFS model guidance pretty well,
and have based the lightning guidance on the GFS as well as the
other models as well.
Normally, we do not like to make drastic changes on the heels of
previous changes to the forecast (read: we don't enjoy putting
thunderstorms back into the forecast after taking them out the day
before). However, the occurrence of lightning this past evening
has suggested that the instability, the moisture, and the trigger
of the low could be enough to overwhelm the dampening aspects of
the smoke (especially if our winds blow the smoke away). Have
added a slight chance of thunderstorms to our showers on Thursday
afternoon through Friday morning. This includes some of our fires,
like the Archie Creek, Thielsen, Two Four Two, South Obenchain,
and the Slater Fires. The other aspect to note with this low is
that it continues to slow down--which is why the showers continue
into Friday. This makes sense since this low pressure is running
eastward into a strong ridge of high pressure centered over the
four corners region of the US.
It is worth noting that any showers should be relatively light in
nature, so we're not expecting any issues with debris flows from
burn scars. Thunderstorms will produce more rainfall, but even
these thunderstorms will be relatively brief in nature--limiting
our impacts. Now, these light showers could mix with some of the
smoke, washing it out of the air while also bringing up oils from
roadways that have not seen rain in nearly 3 months. So, please be
aware that any showers could cause a change to road and driving
conditions. Slow down, and use caution.
Beginning Saturday, things start to dry out as we move toward a
weak high pressure and a possible thermal trough. The other
possibility here is that we retain our west winds with more zonal
flow. Either way, things will dry out once again for most of the
week. By the end of next week (in the far extended) another
frontal system is poised to move through southern Oregon and
northern California. It is unknown what impacts that this system
may have, but any rainfall will spell relief for our area which
has not seen rainfall for over 90 days. -Schaaf
AVIATION...For the 16/06Z TAFs...Over the coastal waters and along
the coast...Areas of IFR cigs/vsbys over the waters have been
moving onshore this evening, and will move back to along the coast
by Wednesday afternoon. By Wednesday evening, most of the offshore
cigs will be MVFR, and those MVFR conditions will move back onshore
Wednesday evening. There will be isolated showers through Wednesday
night.
Inland areas from the Cascades west...Wildfire smoke will be the
main impact during the TAF period. This will limit visibilities to
IFR/LIFR across much of the area, possibly improving to MVFR in
some areas Wednesday afternoon and evening.
East of the Cascades...VFR conditions will prevail through Wednesday
night except for local MVFR vsbys in smoke and haze. It will be
breezy through this evening and again Wednesday afternoon and
evening.
MARINE...Updated 200 AM PDT Wednesday 16 September
2020...Relatively calm conditions will continue through much of the
week, with light south winds and seas below six feet. A series of
weak fronts will move onshore through Friday, bringing periods of
light rain. A low pressure center will move into the waters Friday,
weakening as it does so. The thermal trough may return Saturday
evening into Sunday, bringing gusty north winds and choppy wind
driven seas to areas south of Cape Blanco. These conditions may
continue into Monday, then winds and seas are expected to lower.
-CC
FIRE WEATHER...Updated 330 AM PDT Wednesday 16 September 2020...
Critical winds and low RH will continue through Thursday as a low
to our west slowly moves towards higher pressure. Winds around
700 mb remain around 30 to 35 mph, so we'll continue to see wind
gusts around that range east of the Cascades Wednesday afternoon
and again Thursday afternoon. It appears the windiest day will
likely be Thursday as an occluded front approaches the shoreline.
As this happens, RHs will actually trend higher, yet not enough to
exceed the critical thresholds east of the Cascades.
The other topic worth talking about are thunderstorms west of the
Cascades and in northern California on Friday. Models suggest there
is plenty of instability lingering around southern Oregon. However,
this is based on plenty of surface heating, which we won't have
because of the smoke. There are some hints that the Cascades will
see sufficient surface heating given some of the satellite images
today. So the Cascades are the main area of concern on Thursday for
thunderstorms. Since there is so much smoke around, we're only
going with a LAL of 2 and don't anticipate any fire weather watches
or red flag warnings to be issued for this lightning event. In
addition, have added the LAL 2 back to areas previous lowered to
LAL 1 since lightning was observed over the coastal waters today
near an area of inhibited surface heating.
As the low moves into Oregon, the flow will then come out of the
west. This should push most of the smoke eastward. Models still
suggest some potential instability in the area on Friday.
Probability of thunder is around 20 percent over most of Oregon on
Friday.
During this weekend, weak off shore flow develops over most of the
region. Winds aloft are only around 5 to 10 knots, so there
shouldn't be an issue with extreme fire growth.
-Smith/Schaaf
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
evening for ORZ624-625.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ624-625.
CA...Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
evening for CAZ284-285.
Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ285.
Pacific Coastal Waters...None.
MNF/BMS/CC/MASNearby
Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.